Puerto Rico, 2011Flash Flood and Damaging Wind in Puerto Rico, July 13 to 14, 2011
July 13 to 14, 2011 · NWS SJU · 3 events in 3 counties and zones
A low to mid level trough and its associated moisture combined with very favorable upper level dynamics and orographical effects to produce very heavy rain across Puerto Rico between July 12-14.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low to mid level trough and its associated moisture combined with very favorable upper level dynamics and orographical effects to produce very heavy rain across Puerto Rico between July 12-14.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 13, 12:20 PM AST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 13, 12:20 PM AST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1220 PM AST WED JUL 13 2011
.UPDATE...TROPICAL WAVE WILL CONTINUE TO MOVE WEST NORTHWEST ACROSS
THE LOCAL AREA THIS AFTERNOON THROUGH EARLY TONIGHT. MOISTURE
ASSOCIATED WITH THIS FEATURE WILL CONTINUE TO SPREAD ACROSS THE
LOCAL ISLANDS AND WILL INTERACT WITH LOCAL EFFECTS AND FAVORABLE
UPPER LEVEL CONDITIONS...TO PRODUCE A GOOD DEAL OF CLOUDINESS...
SHOWERS AND A FEW THUNDERSTORMS. PERIODS OF HEAVY RAIN...BRIEF
STRONG AND GUSTY WINDS...LIGHTNING AND SOME MINOR LOW LYING
FLOODING WILL OCCUR IN A FEW LOCATIONS. INHERITED SHORT TERM
GRIDS AND ZFP HAD A GOOD HANDLE ON EXPECTED CONDITIONS FOR THIS
AFTERNOON...BUT SENT A QUICK UPDATE TO BOTH TO ALTER WEATHER...
SKY COVER...POPS AND WINDS IN MOST ZONES. FOR THE COASTAL
WATERS...MADE A COUPLE OF SEMANTIC ALTERATIONS TO THE PREVIOUS
CWF...MAINLY TO THE SYNOPSIS...OTHERWISE NO CHANGES.
&&
.AVIATION...PREVAILING VFR CONDITIONS WILL CONTINUE ACROSS THE
LOCAL ISLANDS AND TAF SITES DURING THE NEXT 24 HOURS. HOWEVER...
MORE FREQUENT THAN NORMAL MVFR CONDITIONS ARE EXPECTED THIS
AFTERNOON AND TONIGHT...IN DEVELOPING AND EXPANDING SHOWERS AND
THUNDERSTORMS.
&&
.PREV DISCUSSION... /ISSUED 421 AM AST WED JUL 13 2011/
SYNOPSIS...A LOW TO MID LEVEL TROUGH (TUTT REFLECTION) EXTENDING
ACROSS MONA PASSAGE OVERNIGHT AND ITS ASSOCIATED MOISTURE...WILL
CONTINUE MOVING WEST NORTHWEST AND AWAY FROM THE LOCAL REGION TODAY.
A WEAK TROPICAL WAVE WILL MOVE ACROSS THE LOCAL AREA LATE TODAY
THROUGH TONIGHT OR EARLY THURSDAY.
DISCUSSION...PARTLY CLOUDY SKIES PREVAILED ACROSS THE LOCAL ISLANDS
OVERNIGHT AND EARLY IN THE MORNING. THE DOPPLER WEATHER RADAR
DETECTED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
SOUTHEASTERN SECTIONS OF PUERTO RICO AS WELL AS ACROSS THE
SURROUNDING COASTAL WATERS OVERNIGHT. A LOW TO MID LEVEL TROUGH
(TUTT REFLECTION) EXTENDING ACROSS THE MONA PASSAGE OVERNIGHT AND
ITS ASSOCIATED MOISTURE...WILL CONTINUE MOVING WEST NORTHWEST AND
AWAY FROM THE REGION TODAY. LATEST SATELLITE IMAGES AS WELL AS
MIMIC-TPW FROM CIMSS...DEPICTED A NARROW BAND OF DRY AIR ACROSS THE
NORTHEASTERN CARIBBEAN OVERNIGHT. THIS NARROW DRY SLOT IS ASSOCIATED
WITH THE SUBSIDENCE AHEAD OF A WEAK TROPICAL WAVE...ENTERING THE
EASTERN CARIBBEAN THIS MORNING. THIS SHORT LIVED BRIEF SUBSIDENCE
WILL LAST ONLY THROUGH EARLY TODAY.
TROPICAL WAVE AND ITS ASSOCIATED MOISTURE WILL MOVE ACROSS THE LOCAL
AREA LATE TODAY THROUGH TONIGHT AND PROBABLY EARLY THURSDAY...
RESULTING IN AN INCREASE IN CLOUDINESS...SHOWERS AND THUNDERSTORMS
ACROSS THE FA. FOR THURSDAY AND FRIDAY...LINGERING MOISTURE
SHOULD COMBINE WITH LOCAL EFFECTS TO PRODUCE SOME DIURNALLY AND
NOCTURNALLY INDUCED CLOUDINESS...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS EACH DAY.
AVIATION...INTERMITTENT PERIODS OF LOW LEVEL CLOUDS AND PASSING
SHOWERS WILL CONTINUE TO MOVE ACROSS PUERTO RICO AND THE NORTHERN
LEEWARDS ISLANDS UNTIL AT LEAST 13/15Z...PRODUCING BRIEF PERIODS OF
MVFR CONDITIONS NEAR SHRA/TSRA. AFTER 13/16Z...CONVECTIVE SHRA/TSRA
ASSOCIATED WITH A TROPICAL WAVE WILL LEAD TO TEMPO PERIODS OF MVFR
OR EVEN IFR CONDITIONS AND LOCAL MOUNTAIN OBSCURATIONS OVER MOST OF
THE TAF SITES. EAST WINDS WILL CONTINUE AT AROUND 5 TO 20 KTS FROM
THE SFC TO AROUND 15 KFT...BECOMING LIGHT AND VARIABLE ABOVE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 77 90 78 / 50 50 50 30
STT 87 78 88 80 / 50 50 50 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
Hazardous weather outlook, Jul 13, 5:39 AM AST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
539 AM AST WED JUL 13 2011
AMZ710>745-PRZ001>013-140945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
539 AM AST WED JUL 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SUFFICIENT MOISTURE AVAILABLE ACROSS THE ISLAND...TO COMBINE WITH LOCAL
AND DIURNAL EFFECTS TO PRODUCE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. SOME STORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS...
ESPECIALLY OVER THE CENTRAL AND WESTERN INTERIOR...WEST AND SOUTHWEST
SECTIONS OF PUERTO RICO DURING THE DAY. PERIODS OF CLOUD TO GROUND
LIGHTNING...BRIEF GUSTY WINDS AND AT LEAST SOME LOCALIZED FLOODING
ARE POSSIBLE IN A FEW LOCATIONS THROUGH THE EVENING HOURS...AS A
TROPICAL WAVE IS ALSO EXPECTED TO MOVE ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AT LEAST THROUGH THURSDAY...A TROPICAL WAVE MOVING ACROSS THE
EASTERN CARIBBEAN...WILL BRING ADDITIONAL TROPICAL MOISTURE TO THE
FORECAST AREA. THIS WILL INCREASE THE CHANCES FOR THUNDERSTORM ACTIVITY
AND PERIODS OF LOCAL HEAVY RAINFALL ACROSS THE LOCAL WATERS AND PARTS
OF THE ISLANDS. THIS RAINFALL MAY LEAD TO URBAN AND SMALL STREAM FLOODING
IN ISOLATED AREAS. THEREAFTER...NO OTHER HAZARDOUS WEATHER CONDITIONS
ARE ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF ACTIVE WEATHER OR ANY FLOODING WOULD BE GREATLY
APPRECIATED.
AMZ715-725-VIZ001-002-140945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
539 AM AST WED JUL 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SUFFICIENT MOISTURE WILL BE AVAILABLE ACROSS THE ISLANDS...TO COMBINE
WITH LOCAL AND DIURNAL EFFECTS TO PRODUCE ISOLATED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. SOME STORMS MAY PRODUCE LOCALLY
HEAVY DOWNPOURS IN ISOLATED SPOTS. PERIODS OF CLOUD TO GROUND LIGHTNING...
BRIEF GUSTY WINDS AND SOME MINOR PONDING OF WATER ON ROADWAYS AND IN
POOR DRAINAGE AREAS...WILL REMAIN POSSIBLE THROUGH THE EVENING HOURS
AS A TROPICAL WAVE IS EXPECT TO MOVE ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AT LEAST THROUGH THURSDAY...A TROPICAL WAVE MOVING ACROSS THE
EASTERN CARIBBEAN...WILL BRING ADDITIONAL TROPICAL MOISTURE TO THE
FORECAST AREA. THIS WILL INCREASE THE CHANCES FOR THUNDERSTORM
ACTIVITY AND PERIODS OF LOCAL HEAVY RAINFALL ACROSS THE LOCAL WATERS
AND PARTS OF THE ISLANDS. THIS RAINFALL MAY LEAD TO URBAN AND SMALL
STREAM FLOODING IN ISOLATED AREAS. THEREAFTER...NO OTHER HAZARDOUS
WEATHER CONDITIONS ARE ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF ACTIVE WEATHER OR ANY SIGNIFICANT FLOODING
WOULD BE GREATLY APPRECIATED.
Event by event
1 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy Rain, Bayamon
- When
- July 13, 2:08 PM AST to 5:15 PM AST
- Where
- Bayamon County, Bayamon to 4.92 mi N of Bayamon
- Reported by
- Public
- Coordinates
- 18.350, -66.170
Flooded roads were reported near Plaza del Mercado at Road 2 in the municipality of Bayamon.
Thunderstorm Wind, San Sebastian
- When
- July 13, 3:21 PM AST to 6:15 PM AST
- Where
- San Sebastian County, San Sebastian to 2.69 mi NW of San Sebastian
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 18.320, -66.970
Strong winds and dime size hail reported were reported in the municipality of San Sebastian.
Flash Flood, Fajardo
- When
- July 14, 3:40 PM AST to 6:30 PM AST
- Where
- Fajardo County, 0.44 mi S of Fajardo to 0.56 mi E of Fajardo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.314, -65.651
River Rio Fajardo was reported out of its banks between Highway 3 and 53. USGS river gage sensor at Paraiso along river Fajardo indicated the level rose above flood stage to 8.97 feet.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Colorado, July 13, 20112 injured · $165 million · 4.5 in hail · 36 events
- Tornadoes and Hail in Nebraska, July 13 to 14, 2011$5.1 million · EF0 · 11 events
- Flash Flooding and Hail in Arkansas, July 13, 2011$460,000 · 1.5 in hail · 23 events
- Damaging Winds and Lightning Strike in Arkansas, July 13, 2011$205,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Georgia, July 13, 2011$142,000 · 1.5 in hail · 6 events
- Damaging Winds and Lightning Strike in North Carolina, July 13, 20113 injured · $30,000 · 50 kt wind · 13 events
- Damaging Winds in Virginia, July 13, 2011$52,000 · 61 kt wind · 23 events
- Hail and Damaging Winds in South Carolina, July 13, 2011$79,000 · 60 kt wind · 13 events
- Wildfire in Texas, July 13 to 15, 20111 injured · $72,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 13, 2011$37,000 · 1 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 13, 2011$27,000 · 1.25 in hail · 10 events
- Flash Flooding and Hail in Alabama, July 13 to 15, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332764, 332763, 332069.